Alert archive / North Dakota / Severe Thunderstorm Warnings in 1999
Severe Thunderstorm Warning 113, NWS Bismarck, ND
NWS Bismarck, ND issued this severe thunderstorm warning at Jul 20, 1999, 8:29 PM MDT for Dunn County, North Dakota. It was in force for 61 min. 2 reports came from inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.
The facts
- Issued
- Jul 20, 1999, 8:29 PM MDT (02:29 UTC)
- Expired
- Jul 20, 1999, 9:30 PM MDT
- In force
- 61 min
- Issued by
- NWS Bismarck, ND
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Dunn County, ND
The radar
The Bismarck radar (KBIS), 138 km from the middle of the area, began a volume at 02:28 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 20, 8:45 PM MDT | Hail 0.75 | Halliday, ND | |
| Jul 20, 8:45 PM MDT | Thunderstorm Wind 52 | Halliday, ND |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 00:00Z, 2.5 hours before the alert went out and 142 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2675 J/kg
- Mixed-layer CIN
- -2 J/kg
- Mixed-layer LCL
- 1121 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 29 m²/s²
- 0-3 km storm-relative helicity
- 36 m²/s²
- Significant tornado parameter
- 0.3
- Supercell composite
- 2.2
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KBIS 210233 RRA SVRBIS NDC025-210330- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BISMARCK ND 829 PM MDT TUE JUL 20 1999 THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... EASTERN DUNN COUNTY IN SOUTHWEST NORTH DAKOTA * UNTIL 930 PM MDT * AT 829 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A CLUSTER OF SEVERE THUNDERSTORMS CENTERED 3 MILES NORTHWEST OF HALLIDAY NEAR WERNER...OR ABOUT 39 MILES NORTHEAST OF DICKINSON...MOVING EAST AT 15 MPH. * THE SEVERE THUNDERSTORMS WILL BE NEAR... HALLIDAY AT 835 PM MDT DODGE AT 850 PM MARSHALL AT 850 PM LARGE HAIL...DAMAGING WINDS...AND HEAVY RAINFALL ARE LIKELY WITH THIS STORM. TAKE COVER IN A STURDY BUILDING UNTIL THE STORM HAS PASSED. LAT...LON 4749 10243 4731 10250 4722 10215 4746 10220
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 20, 2:30 PM MDT, 5 hours 59 minutes earlier.
Area forecast discussion, Jul 20, 2:30 PM MDT, 5 hours 59 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BISMARCK ND 330 PM CDT TUE JUL 20 1999 PROBLEM IS WHETHER TO KEEP TSTMS IN FCST TON. BEST CHC IS IN THE WEST WHERE INSTABILITY IS GREATEST NEAR SFC LOW/PRESENT SVR WATCH. BUT...CONVECTIVE TEMPS OVER BIS AND SURROUNDING UPPER AIR SITES IS UPPER 80S. WE ARE APPROACHING THESE TEMPS ATTM. CURRENT DWPTS IN THE 60S TO LOWER 70S - PLENTY OF LOW LEVEL MOISTURE...BUT UPPER 50S AND LOW 60S FARTHER WEST. LIS WERE ALL BELOW ZERO THIS AM WITH PLENTY OF CAPE AVAILABLE. ETA AND NGM ADVERTISE A SHORTWAVE MOVING ACROSS SRN ND THIS EVE/OVERNIGHT...BUT BARELY A CU FIELD SEEN. SAME AIRMASS AS YESTERDAY AND TSTMS BARELY MADE IT INTO ND. THEREFORE...WL PUT POPS ONLY IN THE FAR WEST. MAY MENTION POSSIBLY SEVERE. WED LOOKS MS AND HOT. ANOTHER STRONG SHORTWAVE RIDES OVER THE H5 RIDGE AND AFFECTS MAINLY NRN ND. WL GO SLIGHTLY HIGHER POPS THERE FOR WED NIGHT. FOR THU...H7 CAP MOVES INTO ND AND THNK THIS IS SET UP FOR MUCH OF THE WEEKEND. MAY BE A BIT OF A BREAKDOWN OF RIDGE ON SUN WITH ANOTHER STRONG SHORTWAVE...SO PUT CHC TSTMS AND SLIGHLY COOLER ON SUN. .BIS...NONE. JV
The office that day
Everything else NWS Bismarck, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 20, 6:59 PM MDT | Severe Thunderstorm Warning | BIS | Golden Valley | 61 min |
| Jul 20, 7:11 PM MDT | Severe Thunderstorm Warning | BIS | McLean, Mercer | 64 min |
| Jul 20, 7:25 PM MDT | Severe Thunderstorm Warning | BIS | Billings, Dunn | 65 min |
| Jul 20, 8:15 PM MDT | Severe Thunderstorm Warning | BIS | Billings | 60 min |
| Jul 20, 8:52 PM MDT | Severe Thunderstorm Warning | BIS | Mercer | 53 min |
| Jul 20, 9:22 PM MDT | Severe Thunderstorm Warning | BIS | McKenzie | 53 min |
Nearby
Severe Thunderstorm Warnings in North Dakota, 1999Every severe thunderstorm warning in 1999
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.